- H Johnson,
- W P Bouman,
- J Lawton
Nottingham Healthcare NHS Trust, Wells Road Centre, Nottingham NG3 3AA
We report an apparent withdrawal reaction to venlafaxine, a recently introduced serotonin noradrenaline reuptake inhibitor antidepressant whose use is increasing.
A 42 year old man with a first episode of major depression was treated with venlafaxine after unsuccessful trials with fluoxetine and imipramine. He fully recovered over four weeks while taking a dose of 37.5 mg twice daily. This dose was maintained for 6 months and his mental state was stable. The dose was reduced to 37.5 mg once daily, which he tolerated well. However, within 36 hours after stopping venlafaxine treatment he developed positional vertigo, which caused him significant incapacity, in addition to nausea and light headedness. The symptoms resolved rapidly on reintroduction of the drug. The dose was reduced to 18.75 mg daily for three weeks and then discontinued. He had ongoing symptoms of vertigo, which resolved slowly over three weeks. The patient's determination enabled him to discontinue taking the drug, but he did so with difficulty. He had no previous history of adverse drug reactions or withdrawal symptoms.
Other antidepressants have been reported to have withdrawal syndromes. Attention was drawn to withdrawal of tricyclic antidepressants by Dilsalver, who showed that cholinergic and noradrenergic hypersensitivity were important mechanisms for these symptoms.1 Selective serotonin reuptake inhibitors, particularly paroxetine, also cause withdrawal syndromes, possibly through adaptation to the effects of serotonin reuptake inhibition.2 Withdrawal of venlafaxine may share a similar mechanism, and its short half life (5 hours) may add to its potential to cause withdrawal symptoms.
At the time of writing, three reports had been published about five similar cases, but the patients in all five cases were taking higher doses of venlafaxine before treatment was discontinued.3–5The possibility of a withdrawal reaction is mentioned in the manufacturer's data sheet, but it implies that such reactions are observed with doses of 150 mg daily and above. Given the possibility of a withdrawal reaction with low doses of venlafaxine, we suggest that this drug is used with caution and that care is taken to gradually taper any dose before discontinuing treatment.